AnonymousAugust 9, 1998 at 12:21 pmPost count: 93172
Good Morning to you .I m posting you just to tell you mine has been along time too with graves disease and not to mention how much of a waiting game it seems to be,and you know that would be ok by me except I don’t see anyone getting better and on with their lives after the long wait you just seem to wait and wait and end of story,am I right here people or am I way off base? It just seems to me that you keep trying all their new things (surgereys)and then go to the next but if I saw you three yrs later would it be true for me to say we would still be on the topic of our eye disease and when is it going to end for us,tell me am I right or wrong? By the way Cece, I have had the RAI and just ten treatments of radiation two weeks ago,and still am chatting about that next treatment I believe it to be the decompression surgerey,where the hell does it all end? I don’t know either! Sorry Cece if this was a negative one but it is how I feel right now about the whole damn thing,take care and wish I could have been more positive for you but I can’t because Im just not there yet,take care Cece!!! little warrior BarbAnonymousAugust 9, 1998 at 2:36 pmPost count: 93172
It sounds like you’ve been on a long road, but with minimal side effects.
I don’t know a lot about the use of ATDs, especially for long term use.
What I’ve read agrees with your statement – they are usually used for
one to two years, with a 30% remission chance. Being you’ve been on
them for years and your thyroid is showing damage, it seems appropriate
for your doctor to be looking for other alternatives. I’m assuming
that the radiation that you speak of is radioactive iodine (RAI). You
do have a second choice, surgery. You may want to ask your doctor about
the pros and cons of both RAI and surgery. For your situation he may
have reasons why surgery isn’t an option for you.
For me, RAI was a quick fix treatment that pretty much went by the
textbook. I didn’t have any side effects, went hypo within six weeks,
went on a thyroid hormone replacement drug, and after some medication
adjustments haven’t had any thyroid-related problems. My eye problems
were a different story. Many doctors believe that the thyroid and eye
symptoms are related, but follow different paths of progression. You
may or may not have eye symptoms, and, if you do, they will probably
burn out on their own over a period of a few years. Some people choose
not to do RAI because of the increased risk of developing or worsening
the eye disease. However, some doctors now believe that using
prednisone with RAI will decrease this risk for people who have eye
symptoms. It sounds like you don’t have any at this point (that you
know of), which is probably why your doctor is recommending the RAI.
To learn more about this issue go to:
“Preventing Graves’ Ophthalmopathy.” The New England Journal of
Medicine. January 8, 1998 — Volume 338, Number 2.
Well, I’m probably raising more questions in your mind. It really is a
complex and difficult decision to make, but I see you’re running out
of options if the ATDs aren’t working for you. Keep asking questions
and consult with your doctor. At least when you make your final
decision it will be an informed, educated one.
Wishing you health and happiness, DebbyAnonymousAugust 9, 1998 at 3:56 pmPost count: 93172
I was diagnosed w Graves approx 9 yrs ago. Only need to take 1/2
5 mg tab every other day. Remission for about 1 yr during this time
period. Dr. now does liver scan ea blood test (every 10 wks) Says
my thyroid feels rough and that means more damage. Will do ultra
sound next time I see him. I guess my question is where am I headed
here. I really have been complacent because everthing has been same
for so long. He tells me only alternative is the radiation. I would
prefer not to take it if I don’t have to. All posts I read seem to say
2 yrs on med and then the radiation. Would appreciate any info/opinions.
- You must be logged in to reply to this topic.